Texas, 2013

Dust Storm in Texas, November 16, 2013

November 16, 2013 · NWS LUB · 3 events in 3 counties and zones

In advance of a large upper trough, southwesterly winds increased to 30 to 40 mph over much of the South Plains with gusts measured as high as 55 mph at the Lubbock International Airport. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In advance of a large upper trough, southwesterly winds increased to 30 to 40 mph over much of the South Plains with gusts measured as high as 55 mph at the Lubbock International Airport. Recently harvested cotton fields in Terry, Hockley and Lubbock County produced a large plume of blowing dust that reduced visibilities to as low as one quarter mile or less at times in rural areas - particularly along U.S. Highway 82/62 between Lubbock and Brownfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 16, 5:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 16, 5:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
548 PM CST SAT NOV 16 2013

.UPDATE...
WINDS SPEEDS HAVE STARTED THEIR DECLINE ACROSS THE AREA PER RECENT
WTXM OBSERVATIONS. THE WIND AND BLOWING DUST ADVISORIES SHOULD
EXPIRE AT 00 UTC/6 PM CST AS SCHEDULED.

&&

.AVIATION...
VSBYS RESTRICTED TO ABOUT 3 TO 5 MILES DUE TO BLDU WILL IMPROVE
DURING THE NEXT SEVERAL HOURS AS THE STRONG SW WINDS DECREASE. THE
WINDS WILL REMAIN BREEZY OVERNIGHT THOUGH. ON SUNDAY...WINDS WILL
SHIFT TO THE WEST AND STRENGTHEN BACK TO ABOUT 15 TO 20 KTS
SUSTAINED ACROSS THE REGION BY MIDDAY. THEN SUNDAY AFTERNOON...THE
WIND SPEEDS WILL GRADUALLY DIMINISH AND A WEAK COLD FRONT WILL
APPROACH KCDS LATE IN THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 255 PM CST SAT NOV 16 2013/

SHORT TERM...
AS WE EXPECTED EARLIER THIS WEEK...TODAY HAD THE MAKINGS OF A DUSTY
AND WINDY DAY AND NOTHING SHORT OF THIS HAS BEEN THE RESULT.
UNFORTUNATELY...CONDITIONS ARE WORSE THAN WE HAD HOPED AS SOME RURAL
AREAS ARE EXPERIENCING POOR VISIBILITY AS LOW AS 1/2 MILE AT TIMES.
ALSO...RECENT GUSTS HAVE PUSHED NEARLY 50 KNOTS AT THE KLBB AIRPORT.
OF INTEREST...OUR WSR-88D HAS BEEN SAMPLING MULTIPLE ENHANCED SEGMENTS
OF BLOWING DUST EMANATING FROM THE COTTON BELT CORRIDOR ALONG
BROWNFIELD HIGHWAY AND REACHING INTO FLOYD COUNTY. IT/S NO
COINCIDENCE THAT THIS AREA ALSO CORRESPONDS WITH AN AXIS OF LOWER
DEWPOINTS AND A VOID OF BOUNDARY LAYER CUMULUS COMPARED TO
ELSEWHERE...SO DEEPER MIXING IN THIS CORRIDOR SHOULD CONTINUE TO TAP
SOME HIGHERS GUSTS IN THE NEAR TERM.

BOUNDARY LAYER DECOUPLING IS STILL ON TRACK AS WE APPROACH 6 PM...SO
WE ANTICIPATE THE CURRENT ADVISORIES WILL BE ALLOWED TO EXPIRE ON
TIME. KEPT THE INHERITED MILD LOWS INTACT TONIGHT AS SWLY WINDS WILL
HOLD AROUND 15 KNOTS FOR THE BETTER PART OF THE NIGHT.

AS THE BASE OF THE BROAD UPPER TROUGH GLANCES THE REGION LATE
TONIGHT INTO EARLY SUNDAY...A WEAK PACIFIC COLD FRONT WILL ZIP
THROUGH FOLLOWED BY A MORE TOLERABLE GRADIENT FLOW FOR MUCH OF THE
DAY AHEAD. GIVEN DOWNSLOPING AND DRYING WESTERLY WINDS...THIS
PATTERN FAVORS SIDING WITH THE MILDER MET GUIDANCE FOR HIGHS. A DRY
BACKDOOR COLD FRONT WILL THEN EDGE INTO OUR NERN COUNTIES NEAR OR
JUST AFTER PEAK HEATING...BUT THIS WILL NEED TO BE REVISITED IN
LATER FORECASTS AS MODELS ARE STILL IN A BIT OF DISAGREEMENT WITH
THIS FRONT/S SPEED OF ARRIVAL.

LONG TERM...
NEAR ZONAL FLOW WILL BE IN FLOW BY LATE SUNDAY AFTERNOON ACROSS WEST
TEXAS.  POLAR JET WILL BE TO OUR NORTH FROM BC TO ILLINOIS.  A MINOR
TROUGH AXIS SHOULD BE LOCATED ACROSS BAJA CALIFORNIA AND APPROACH
WEST TEXAS BY MONDAY MORNING.  INTO MID WEEK...ZONAL FLOW WILL
PREVAIL THOUGH AN EMBEDDED DISTURBANCE SHOULD APPROACH ON TUESDAY
WITH LARGER SCALE TROUGHINESS OUT WEST IN A SPLIT FLOW REGIME WILL
BECOME ESTABLISHED BY THURSDAY WITH THE GFS LEADING THE WAY ON THE
PROGRESSION OF SAID TROUGH WITH THE ECM CUTTING IT OFF OVER THE
DESERT SOUTHWEST.  GIVEN THE SPREAD IN NWP INCLUDING THE
CMC/DGEX...WILL TREND FORECAST BASED ON A SYNOPTIC SCALE BLEND.

AT THE SURFACE...HIGH PRESSURE WILL SETTLE IN JUST NORTHEAST OF US
ON MONDAY MORNING WITH ESELY FLOW PERSISTING MUCH OF THE DAY.  THE
WINDS MAY GET UP TO THE 15 MPH RANGE DURING THE AFTERNOON ACROSS THE
PANHANDLE WHERE THE SURFACE GRADIENT BETWEEN THE HIGH AND LEE LOW IN
SERN CO WILL BECOME MAXIMIZED. A WEAK FRONT SHOULD MAKE ITS WAY
INTO THE NORTHERN PANHANDLE BY WEDNESDAY MORNING BUT STALL WELL TO
OUR NORTH. GENERALLY BENIGN WEATHER WILL STICK AROUND UNTIL
THURSDAY. THE ECM SOLUTION DRIVES A COLD AIR BY 00Z FRIDAY THANKS
TO A NORTHERN TROUGH ACROSS THE DAKOTAS WITH THE GFS HOLDING OFF
UNTIL 00Z SATURDAY. THE PATTERN OF THE ECM LOOKS SOMEWHAT
SUSPICIOUS ESPECIALLY WITH REGARD TO LOW LEVEL COLD ADVECTION
THOUGH WILL MAINTAIN THE INHERITED LATE-WEEK GRIDS AWAITING
GREATER CLARITY. HOWEVER...THINGS HAVE BEEN TRENDING COOLER AND
WETTER ACROSS THE BOARD...ITS MAINLY A QUESTION OF TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        42  69  31  62  32 /   0   0   0   0   0
TULIA         44  71  34  61  33 /   0   0   0   0   0
PLAINVIEW     46  73  36  62  36 /   0   0   0   0   0
LEVELLAND     46  73  36  60  37 /   0   0   0   0   0
LUBBOCK       48  74  36  62  37 /   0   0   0   0   0
DENVER CITY   48  73  39  60  41 /   0   0   0   0   0
BROWNFIELD    47  74  37  60  39 /   0   0   0   0   0
CHILDRESS     50  77  36  65  38 /   0   0   0   0   0
SPUR          51  77  38  64  42 /   0   0   0   0   0
ASPERMONT     53  80  40  66  44 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>041.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>037-039>042.

&&

33/23
Hazardous weather outlook, Nov 16, 6:03 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
603 PM CST SAT NOV 16 2013

TXZ021>044-180015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
603 PM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Terry

When
November 16, 8:00 PM CST to 10:00 PM CST
Where
Terry forecast zone
Reported by
Public
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Dust Storm, Lubbock

When
November 16, 8:00 PM CST to 10:00 PM CST
Where
Lubbock forecast zone
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Dust Storm, Hockley

When
November 16, 8:00 PM CST to 10:00 PM CST
Where
Hockley forecast zone
Reported by
Public
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477580, 477581, 477582.